Alert archive / Michigan / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 3, NWS Marquette, MI
NWS Marquette, MI issued this severe thunderstorm warning at Jun 26, 2020, 3:01 PM CDT for Gogebic County, Iron County, Michigan. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 26, 2020, 3:01 PM CDT (20:01 UTC)
- Expired
- Jun 26, 2020, 3:30 PM CDT
- In force
- 29 min
- Issued by
- NWS Marquette, MI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Gogebic County, MI, Iron County, MI
The radar
The Marquette radar (KMQT), 125 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 8.0 hours before the alert went out and 383 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 14 J/kg
- Mixed-layer CIN
- -242 J/kg
- Mixed-layer LCL
- 1056 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 206 m²/s²
- 0-3 km storm-relative helicity
- 196 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 12:59 PM CDT, 2 hours 2 minutes earlier.
Area forecast discussion, Jun 26, 12:59 PM CDT, 2 hours 2 minutes before
Area Forecast Discussion National Weather Service Marquette MI 159 PM EDT Fri Jun 26 2020 .SHORT TERM...(This evening through Saturday) Issued at 157 PM EDT FRI JUN 26 2020 Low pressure moving east through Ontario with a cold front extending south has inched closer this morning. Morning warm front lifting through the region resulted in some light shower activity, mainly in the west, parts of the Keweenaw and over central Lake Superior. Behind this feature, skies have cleared some, although some high clouds from last nights MCV in SE MN filtered into the area. Additionally, dewpoints have climbed into the 60s across the area; this coupled with temps in the 70s in most locations have resulted in a muggier day. This afternoon, daytime instability is still progged to increase ahead of the approaching cold front in the west and central UP. CAPE values among the guidance top out around 2500 j/kg. This instability coupled with 0-6km shear of ~35kts should be enough to support thunderstorm development this afternoon. Much of this will likely depend on cloud cover and being able to realize this instability. Guidance suggests activity to begin around 20z with a line of scattered storms developing over the west and moving into the central. Recent RAP and NAMNEST soundings show some curvature in the lower levels of the hodographs, which alludes to some potential for some rotating thunderstorms, but overall the flow is linear through the column. SRH values are also considerably lower than yesterday's guidance, which now points to a much lower concern for torandic activity. The bigger hazard does still include damaging wind though, particulary because of DCAPE values approaching 1000 coupled with some strong low level lapse rates and drying at the mid levels. Recent RAP soundings point to weak lapse rates above 700mb and within the hail growth so the hail potential, while still there in any organized updraft given the CAPE profile, is looking less impressive than previous guidance runs. High PWATS still allude to the potential for pockets of moderate to heavy rain being possible, but given the speed at which these systems are progged to move through the region and the lack of training on the back end, flash flood threat is low. Overall the storms will move toward the ESE toward Lake Michigan through the late afternoon and tonight as the cold front advances east. As the sun sinks lower toward the horizon and instability wanes, expect the convection to weaken. Following this afternoon's convective event, expect winds to shift W- NW as high pressure builds in from the west. Skies will become clear to partly cloudy and lows will drop into the mid to upper 50s. Tomorrow, high pressure will continue building across the area, resulting in some dinural CU in the afternoon as daytime lapse rates peak. Overall though, expecting 'chamber of commerce weather' with highs topping out near 80 in the interior and the 70s by the lakeshore. .LONG TERM...(Saturday through Thursday) Issued at 432 AM EDT FRI JUN 26 2020 The long term portion of the forecast will be dominated by development of a strong positive height anomaly centered over northern Ontario/Hudson Bay. This feature will be forced by upstream trof amplification. On Sun/Mon, a strong negative height anomaly will drop s across the western Lower 48, and although it then weakens, a sharp trof will be in place over the W thru Wed, followed by the trof deamplifying thru the end of the week. This will support a building ridge downstream early next week with a strong positive height anomaly developing over northern Ontario/Hudson Bay. These building heights may go on to close off a mid-level anticyclone over the northern Great Lakes and northern Ontario roughly late Mon thru Wed. For Upper MI, this pattern evolution will favor an extended period of warm weather/above normal temps. May be hot at times, but since winds should have an easterly component most days and since there will be daily lake breezes, hot conditions will be more limited than what otherwise might occur. Dwpts will gradually increase to make conditions more uncomfortable, but probably won't become oppressive at most locations as readings end up mostly in the low/mid 60s. As for pcpn, placement of the mid-level ridge/anticyclone suggests dry weather will prevail thru the long term period. However, before the ridge reaches full strength, a weakening shortwave may brush the area Mon/Tue as it lifts n, possibly producing some shra over western Upper MI. The strong ridge will probably be slow to breakdown, so next chc of pcpn may hold off until the end of the week. Beginning Sat...in the wake of the shortwave passing this aftn/tonight, heights will be rising on Sat as mid-level ridge shifts to MN/northern Ontario by the end of the day. This will support sfc high pres settling over the fcst area by late aftn. Other than the possibility of low clouds during the morning over the e, the day should be mostly sunny. Highs will be the low/mid 80s in the interior w and central, lowering to the 60s near Lake Superior, coolest e as gradient nw wind is enhanced by lake breeze component. Sfc high pres will remain over the area Sat night/Sun as mid-level ridge begins building over the western Great Lakes to Hudson Bay. This will result in quiet weather and light winds across the fcst area. After lows mostly in the 50s Sat night, high temps Sun will be higher than Sat as 850mb temps tick up about 2C. Highs in the interior will be in the 80s, warmest w (into the upper 80s). Lake breezes will rule the day, providing cooler conditions near the Lakes. Mon/Tue...mid-level ridge will continue building with positive height anomalies at 500mb approaching 300m over southern Hudson Bay by late Tue. Mid-level anticyclone will probably close off over northern Ontario during this time. Meanwhile, shortwave that was over the central Plains early Sun will be lifting ne. As it approaches the closing off anticyclone, it should be deflected northward, resulting in bulk of associated convective activity passing w of Upper MI. Still, it may be close enough to warrant schc pops over the far w late Mon/Tue. There is not much change in 850mb temps, so temps Mon/Tue will be fairly similar to Sun (highs mid/upper 80s in the interior, warmest w where a few spots may reach 90F). Will be cooler near the Lakes both days. Little change is expected Wed/Thu with mid-level ridge firmly over the area. GFS is more aggressive in sending shortwaves eastward to break into the ridge by Thu, resulting in shra/tsra arriving at that time. Given the strength of the ridge along with downstream flow blocked up by a mid-level low over the ne U.S., the GFS idea would seem to be a low probability scenario. Expect dry weather to continue both days with temps similar to Mon/Tue. By Fri, ridge may begin to weaken sufficiently to allow for ejecting shortwaves to affect the weather here. However, given the weakening of the waves as they work into the ridge, there is not a strong signal for pcpn in the model guidance. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 157 PM EDT FRI JUN 26 2020 VFR conditions are expected through the forecast period. However, ceilings will gradually lower as a cold front approaches from the west and day time convection begins. Thunderstorm development is expected this afternoon and evening across western and central Upper Michigan ahead of the cold front and the timing was included in this TAF issuance. Confidence is low on the exact location of these storms, but higher probability for thunderstorm activity will be at KSAW. If thunderstorm activity does occur over a terminal, heavy rain may lower visibilities. Following the frontal passage, expect ceilings to lift and skies to clear out. && .MARINE...(For the 4 AM Lake Superior forecast issuance) Issued at 157 PM EDT FRI JUN 26 2020 Cold front will move west to east across the lake this afternoon and evening. Before the frontal passage, expect SW winds in the west to SE in the east at around 10-15kts at the surface with some higher sustained winds above 20kts being possible at the some of the higher platforms. As the front moves through, expect scattered showers and thunderstorm development, mainly in the central portions of the lake late this afternoon and into the east by evening. Some storms could be strong with high winds, frequent lightning and some hail being possible. Following the frontal passage tonight, expect winds to shift northwest as high pressure builds into the area. Some fog may be possible, especially if moderate to heavy rain does occur this afternoon/evening. This high will linger into next week, keeping winds calm through the remainder of the forecast period. && .MQT WATCHES/WARNINGS/ADVISORIES... Upper Michigan... None. Lake Superior... None. Lake Michigan... None. && SHORT TERM...JP LONG TERM...Rolfson AVIATION...JP MARINE...JP
Hazardous weather outlook, Jun 26, 4:14 AM CDT, 10 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Marquette MI 514 AM EDT Fri Jun 26 2020 MIZ001>007-009>014-084-085-271200- Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce- Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft- Southern Houghton-Northern Schoolcraft- 514 AM EDT Fri Jun 26 2020 /414 AM CDT Fri Jun 26 2020/ This Hazardous Weather Outlook is for portions of western Upper Michigan and central Upper Michigan. .DAY ONE...Today and Tonight Scattered thunderstorms are expected this afternoon in the early evening. Some thunderstorms may become strong to severe, especially across south central Upper Michigan. Damaging winds and large hail will be possible. Locally heavy rain will occur with some of the thunderstorms. If you have outdoor plans today, be alert for rapidly changing weather conditions and be prepared to move to shelter. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any observed hail or wind damage from thunderstorms to the National Weather Service in Marquette. The public may also submit reports to the National Weather Service via phone, on our website, or through Facebook or Twitter. LSZ162-240>251-263>267-271200- Lake Superior west of a line from Saxon Harbor WI to Grand Portage MN beyond 5NM-Saxon Harbor WI to Black River MI- Black River to Ontonagon MI- Ontonagon to Upper Entrance of Portage Canal MI- Upper Entrance of Portage Canal to Eagle River MI- Eagle River to Manitou Island MI- Manitou Island to Point Isabelle MI- Point Isabelle to Lower Entrance of Portage Canal MI- Lower Entrance of Portage Canal To Huron Islands MI Including Keweenaw and Huron Bays-Huron Islands to Marquette MI- Marquette to Munising MI-Munising to Grand Marais MI- Grand Marais to Whitefish Point MI- Lake Superior from Saxon Harbor WI to Upper Entrance to Portage Canal MI 5NM off shore to the US/Canadian border including Isle Royale National Park- Lake Superior from Upper Entrance to Portage Canal to Manitou Island MI 5NM off shore to the US/Canadian Border- Lake Superior West of Line from Manitou Island to Marquette MI Beyond 5NM from shore- Lake Superior East of a line from Manitou Island to Marquette MI and West of a line from Grand Marais MI to the US/Canadian Border Beyond 5NM from shore- Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off shore to the US/Canadian border- 514 AM EDT Fri Jun 26 2020 /414 AM CDT Fri Jun 26 2020/ This Hazardous Weather Outlook is for portions of Eastern Lake Superior...Central Lake Superior and Western Lake Superior. .DAY ONE...Today and Tonight Thunderstorms are possible across much of Lake Superior today and across eastern Lake Superior this evening. Isolated severe thunderstorms, producing damaging wind and large hail, are possible across the central and eastern part of the lake. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LMZ221-248-250-271200- Green Bay North of line from Cedar River MI to Rock Island Passage-Seul Choix Point to Point Detour MI- 5NM East of a line from Fairport MI to Rock Island Passage- 514 AM EDT Fri Jun 26 2020 This Hazardous Weather Outlook is for portions of Northern Lake Michigan. .DAY ONE...Today and Tonight Scattered thunderstorms are expected this afternoon and evening. Some of the storms may become severe, producing damaging winds and large hail. If you have plans to be out on the water, be alert for rapidly changing weather conditions and be prepared to move quickly to safe harbor and shelter. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. Rolfson
In the hours before
Special weather statement, Jun 26, 1:35 PM CDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Marquette MI
135 PM CDT Fri Jun 26 2020
MIZ009-261900-
Gogebic MI-
135 PM CDT Fri Jun 26 2020
...SPECIAL WEATHER STATEMENT...
At 134 PM CDT, Doppler radar was tracking a strong thunderstorm near
Marenisco, or 26 miles east of Ironwood, moving east at 25 mph.
Pea size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Marenisco, Lake Gogebic State Park, Presque Isle Reservoir and
Pomeroy Lake.
LAT...LON 4638 8982 4651 8948 4651 8945 4631 8935
4625 8969
TIME...MOT...LOC 1834Z 255DEG 23KT 4636 8961
JPSpecial weather statement, Jun 26, 2:02 PM CDT, 59 minutes before
Special Weather Statement National Weather Service Marquette MI 302 PM EDT Fri Jun 26 2020 MIZ002-009-010-084-261930- Ontonagon MI-Gogebic MI-Southern Houghton MI-Iron MI- 302 PM EDT Fri Jun 26 2020 ...SPECIAL WEATHER STATEMENT... At 302 PM EDT/202 PM CDT/, Doppler radar was tracking a strong thunderstorm over Paulding, or 30 miles south of Ontonagon, moving east at 30 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Kenton, Bruce Crossing, Paulding, Trout Creek and Bond Falls. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4626 8956 4639 8964 4662 8895 4639 8879 TIME...MOT...LOC 1902Z 255DEG 26KT 4643 8919 JP
Special weather statement, Jun 26, 2:05 PM CDT, 56 minutes before
Special Weather Statement
National Weather Service Marquette MI
305 PM EDT Fri Jun 26 2020
MIZ004-084-261930-
Baraga MI-Southern Houghton MI-
305 PM EDT Fri Jun 26 2020
...SPECIAL WEATHER STATEMENT...
At 305 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Kenton, or 20 miles southwest of Baraga, moving east
at 30 mph.
Pea size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Bob Lake, Echo Lake and Prickett Dam.
LAT...LON 4665 8899 4674 8863 4656 8850 4649 8897
4653 8899
TIME...MOT...LOC 1905Z 255DEG 25KT 4660 8884
JPSpecial weather statement, Jun 26, 2:16 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service Marquette MI
316 PM EDT Fri Jun 26 2020
MIZ002-004-005-009>011-084-262000-
Ontonagon MI-Marquette MI-Baraga MI-Gogebic MI-Southern Houghton MI-
Iron MI-Dickinson MI-
316 PM EDT Fri Jun 26 2020
...SPECIAL WEATHER STATEMENT...
At 315 PM EDT/215 PM CDT/, Doppler radar was tracking multiple
strong thunderstorms across the western interior of Upper Michigan.
Through the afternoon, these storms will be capable of producing
half inch hail and winds in excess of 30 mph.
Locations impacted include...
Iron River, Baraga, L'anse, Crystal Falls, Marenisco, Watersmeet,
Stambaugh, Covington, Michigamme, Bruce Crossing, Paulding, Alberta,
Channing, Kenton, The Huron Islands, Sidnaw, Skanee, Lake Michigamme,
U.S. 141 between Covington and Amasa and Squaw Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4631 8998 4700 8795 4588 8809 4592 8810
4596 8819 4599 8849 4602 8851 4599 8866
4602 8869 4603 8884 4614 8909
TIME...MOT...LOC 1915Z 255DEG 25KT 4612 8879
JPThe office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 1:35 PM CDT | Special Weather Statement | MQT | Gogebic | 25 min |
| Jun 26, 2:02 PM CDT | Special Weather Statement | MQT | Ontonagon | 28 min |
| Jun 26, 2:05 PM CDT | Special Weather Statement | MQT | Baraga | 25 min |
| Jun 26, 2:16 PM CDT | Special Weather Statement | MQT | Baraga, Iron | 44 min |
| Jun 26, 3:10 PM CDT | Special Weather Statement | MQT | Baraga, Iron, Marquette | 95 min |
| Jun 26, 4:08 PM CDT | Special Marine Warning | MQT | 97 min | |
| Jun 26, 4:27 PM CDT | Special Weather Statement | MQT | Dickinson, Menominee | 93 min |
| Jun 26, 4:44 PM CDT | Severe Thunderstorm Warning | MQT | Dickinson, Menominee | 46 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.